Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 42, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 30, 2008, 11:49 AM CDT for Calcasieu Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2008, 11:49 AM CDT (16:49 UTC)
- Expired
- Mar 30, 2008, 12:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Calcasieu Parish, LA
The radar
The Lake Charles radar (KLCH), 18 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 301649
SVRLCH
LAC019-301730-
/O.NEW.KLCH.SV.W.0042.080330T1649Z-080330T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1149 AM CDT SUN MAR 30 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES...WESTLAKE...MOSS BLUFF...LAKE CHARLES...IOWA...
HAYES...
* UNTIL 1230 PM CDT
* AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF WESTLAKE
TO WESTLAKE TO 9 MILES SOUTHWEST OF LAKE CHARLES...OR ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF WESTLAKE TO WESTLAKE TO 7 MILES
NORTHWEST OF GRAND LAKE...AND MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAKE CHARLES BY 1155 AM CDT...
MOSS BLUFF BY NOON CDT...
GILLIS BY 1205 PM CDT...
IOWA BY 1225 PM CDT...
6 MILES NORTHWEST OF HAYES BY 1230 PM CDT...
LAT...LON 3012 9334 3037 9336 3040 9313 3039 9312
3039 9303 3027 9302 3026 9299 3016 9299
3016 9289 3014 9288 3012 9290 3009 9288
3009 9298 3008 9299
TIME...MOT...LOC 1649Z 270DEG 22KT 3035 9332 3021 9324
3012 9330
$$
DML1 follow-up statement
000
WWUS54 KLCH 301717
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1216 PM CDT SUN MAR 30 2008
LAC019-301730-
/O.CON.KLCH.SV.W.0042.000000T0000Z-080330T1730Z/
CALCASIEU LA-
1216 PM CDT SUN MAR 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR EAST CENTRAL CALCASIEU PARISH...
AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MOSS BLUFF TO LAKE CHARLES TO 6
MILES SOUTH OF LAKE CHARLES...MOVING EAST AT 18 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LEBLEU SETTLEMENT...IOWA AND 8 MILES NORTHWEST OF BELL CITY BY 1230
PM CDT...
LAT...LON 3015 9322 3031 9323 3035 9303 3027 9302
3026 9299 3016 9299 3016 9289 3014 9288
3012 9290 3009 9288 3009 9296
TIME...MOT...LOC 1716Z 270DEG 15KT 3035 9319 3021 9311
3012 9317
$$
DMLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:26 AM CDT, 23 minutes earlier.
Area forecast discussion, Mar 30, 11:26 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1126 AM CDT SUN MAR 30 2008 .UPDATE... UPDATED MOST GRID PARAMETERS FOR TODAY FOR CURRENT TRENDS AND ADD SPECIFIC WORDING OF SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL IN THE ZONES. AS SEEN WITH SVR TSRA JUST WEST OF LCH...THIS IS ALL POSSIBLE AND MORE WITHIN ENTIRE AREA. SPC HAS MOST OF AREA NORTH OF INTRACOASTAL WATERWAY IN SLIGHT RISK. WILL BE ATTEMPTING AN 18Z SOUNDING TO GET A BETTER HANDLE OF THE SITUATION. HOPEFULLY...THIS SVR TSTM WILL STAY NORTH OF THE STATION SO WE CAN SAMPLE MOST OF THE INFLOW ATMOSPHERE. UPDATES ALREADY OUT. DML && .PREV DISCUSSION... /ISSUED 754 AM CDT SUN MAR 30 2008/ DISCUSSION...QUICK END OF SHIFT UPDATE THIS MORNING TO ADJUST THE POPS AND WEATHER THROUGH 18Z BASED ON RADAR TRENDS. 20 TO 40 PERCENT STILL LOOKS GOOD WITH ISOLATED TO AT BEST SCATTERED COVERAGE. UPDATED ZFP AND PFM ON THE WAY. PREV DISCUSSION... /ISSUED 605 AM CDT SUN MAR 30 2008/ DISCUSSION...COMPLEX NEAR TERM FORECAST CONTINUES THIS MORNING...WITH ACTIVE WESTERLY FLOW ALOFT SENDING YET ANOTHER SHORTWAVE TROF OUR WAY. WATER VAPOR IMAGERY SHOWS THIS FEATURE MOVING THROUGH CENTRAL TEXAS ATM. THE VAST MAJORITY OF CONVECTION IT HAS HELPED TO KICK OFF HAS OCCURRED FROM NORTHEAST TEXAS INTO ARKANSAS. MOST NOTABLE CONVECTION CLOSE TO HOME HAS BEEN OVER THE COASTAL WATERS...WITH SOME SHOWERS STARTING TO SPREAD INTO WESTERN CAMERON AND CALCASIEU PARISHES. FOR TODAY...THINKING IS THAT THINGS WILL PAN OUT IN A SIMILAR FASHION TO YESTERDAY...BUT A LITTLE SLOWER...WITH THE SHORTWAVE CONTINUING TO SPEED EAST ACROSS THE AREA FOR THE FIRST PART OF THE DAY...LEAVING US IN ITS SUBSIDENT WAKE BY THIS AFTERNOON. NUMERICAL GUIDANCE WAS WOEFUL YESTERDAY IN TERMS OF BOTH POPS AND TEMPERATURES. CONSEQUENTLY...I HAVE USED A LITTLE PERSISTENCE AND GONE CONSIDERABLY UNDER MOS POPS AND A GOOD CATEGORY OVER THE WARMEST MOS TEMPERATURES. WILL CONTINUE TO MONITOR RADAR TRENDS THIS MORNING FOR ANY POTENTIAL UPDATES. FRONTAL SYSTEM OVER THE CENTRAL PLAINS WILL CONTINUE TO ORGANIZE AS UPSTREAM SHORTWAVE TROF...CURRENTLY JUST OFF THE CA COAST...MOVES INTO THE FOUR CORNERS REGION BY TONIGHT. MAIN SFC LOW WILL LIFT NORTHEAST TOWARD THE GREAT LAKES MONDAY AND MONDAY NIGHT...WHILE THE FRONT BEGINS TO PROGRESS SOUTHEAST THROUGH THE SOUTHERN PLAINS. ANOTHER WARM AND MUGGY DAY IS ON TAP. FRONTAL BOUNDARY IS PROGGED TO PASS THROUGH THE FORECAST AREA ON TUESDAY...WHICH WILL BRING ABOUT A VERY BRIEF SHOT OF SLIGHTLY COOLER AND DRIER AIR. THIS REPRIEVE WILL BE SHORT LIVED...HOWEVER...AS THE FRONT WASHES OUT AND SOUTHERLY FLOW RETURNS BY WEDNESDAY WITH THE NEXT FRONTAL SYSTEM DEVELOPING OVER THE CENTRAL PLAINS. MEDIUM/EXTENDED RANGE MODELS HAVE COME INTO BETTER AGREEMENT THAT THIS FRONT WILL INDEED MAKE IT THROUGH THE AREA ON FRIDAY AS A TROF AMPLIFIES OVER THE CENTRAL/EASTERN CONUS. INHERITED POPS FOR THIS TIME PERIOD LOOKED FINE FOR NOW...AND THE MEX GUIDANCE WAS GENERALLY ACCEPTED FOR TEMPERATURES. AVIATION...MVFR WILL PREVAIL THIS MORNING DUE TO LOW CLOUDS AND REDUCED VISIBILITIES...WITH TEMPO IFR POSSIBLE. VFR EXPECTED BY THIS AFTERNOON EXCEPT KBPT...WHERE MVFR LOW CLOUDS ARE EXPECTED TO BE PERSISTENT. MARINE...SOUTHERLY WINDS WILL CONTINUE...AND STRENGTHEN MONDAY AS THE PRESSURE GRADIENT OVER THE AREA TIGHTENS. MAY NEED CAUTION FLAGS OVER THE 20-60NM ZONES AS EARLY AS TONIGHT...BUT WILL DEFER TO LATER SHIFTS TO EVALUATE FURTHER. A FRONT WILL SAG INTO THE AREA ON TUESDAY...WITH AN EASTERLY FETCH DEVELOPING BY TUESDAY NIGHT. SOUTHEAST WINDS WILL RETURN ON WEDNESDAY AS THE FRONT DISSIPATES. && .PRELIMINARY POINT TEMPS/POPS... KLCH 82 67 82 68 / 40 40 20 30 KBPT 80 68 82 69 / 40 40 20 30 KAEX 79 63 83 65 / 50 50 20 50 KLFT 82 65 82 67 / 40 40 20 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, Mar 30, 6:09 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 609 AM CDT SUN MAR 30 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-311115- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 609 AM CDT SUN MAR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. THE PROBABILITY OF SEVERE THUNDERSTORMS IS LOW...BUT AN ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH TUESDAY...UNTIL A FRONT BRINGS SLIGHTLY COOLER AND DRIER AIR INTO THE REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED. 13
In the hours before
Local storm report, Mar 30, 11:37 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1137 AM CDT SUN MAR 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL VINTON 30.20N 93.58W
03/30/2008 M0.75 INCH CALCASIEU LA FIRE DEPT/RESCUE
&&
MOGGEDLocal storm report, Mar 30, 11:43 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1143 AM CDT SUN MAR 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL SULPHUR 30.23N 93.36W
03/30/2008 E0.50 INCH CALCASIEU LA PUBLIC
REPORTED PEA TO DIME SIZE HAIL.
&&
MOGGEDThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:59 AM CDT | Special Marine Warning | LCH | 61 min | |
| Mar 30, 10:54 AM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 51 min |
| Mar 30, 2:13 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 32 min |
| Mar 30, 5:49 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 41 min |
| Mar 30, 6:10 PM CDT | Tornado Warning | LCH | Vernon | 35 min |
| Mar 30, 6:43 PM CDT | Special Marine Warning | LCH | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.